by Anjali Aryamvally on  October 4, 2017 at 7:57 PM Drug News
Gabapentin Co-use With Opioid Results in Fatal Side Effects
The anticonvulsant gabapentin is often co-prescribed with opioid painkillers to relieve chronic pain. A new study shows that the co-use of these drugs is associated with an increased risk of opioid-related death. The study is published in PLOS Medicine.

Gabapentin is often used together with opioids to treat chronic pain, but both drugs have been shown to suppress breathing, a potentially deadly side-effect. Additionally, gabapentin use may also increase the amount of opioid absorbed by the body, effectively increasing the opioid dose.

The Study


In a case-control study among people who were prescribed opioid analgesics in Ontario, Canada, Dr. Tara Gomes of the University of Toronto, Canada, and colleagues, compared 1,256 opioid users who died of an opioid-related cause (cases) with 4,619 matched controls who also used opioids, but did not die of an opioid-related cause during the study period. Overall, 12.3% of cases (155 of 1,256) and 6.8% of controls (313 of 4,619) were prescribed gabapentin in the prior 120 days. After adjusting for additional risk factors, the authors found that the combination of gabapentin and opioid exposure was associated with a 49% higher risk of dying from an opioid overdose than opioid use alone (adjusted odds ratio 1.49; 95% confidence interval 1.18 to 1.88, p<0.001).

The authors caution that this study was limited to a population of individuals eligible for public drug coverage in Ontario, which disproportionately represented low-income neighbourhoods. Additionally, the study could not assess drug adherence or account for drugs obtained outside the government reimbursement system (e.g., cash payments or illicit purchases). As with all observational studies, unmeasured confounding may influence the findings, in particular confounding by indication (for example, if pain from more severe underlying illness were a reason for gabapentin co-prescription). However, a sensitivity analysis found no additional risk of opioid-related death for patients co-prescribed opioids and nonsteroidal anti-inflammatory drugs, suggesting that this potential drug-drug interaction is specific to opioids and gabapentin.

"Clinicians should consider carefully whether to continue prescribing this combination of products, and when deemed necessary, should closely monitor their patients and adjust opioid dose accordingly."



Source: Eurekalert

Most Popular on Medindia